Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 76, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 31, 2006, 6:19 PM EDT for Alleghany County, Virginia. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2006, 6:19 PM EDT (22:19 UTC)
- Expired
- May 31, 2006, 7:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Alleghany County, VA
The radar
The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:40 PM EDT | HAIL 1 | Longdale Furnace, VA | |
| May 31, 6:53 PM EDT | HAIL 0.5 | Longdale Furnace, VA | SPOTTER REPORTED MOSTLY PEA SIZED HAIL...BUT SOME UP TO DIME SIZED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 312219
SVRRNK
VAC005-312315-
/O.NEW.KRNK.SV.W.0076.060531T2219Z-060531T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT WED MAY 31 2006
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 715 PM EDT
* AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LONGDALE FURNACE...OR ABOUT 7 MILES SOUTHEAST OF CLIFTON FORGE
CITY. THIS STORM WAS NEARLY STATIONARY.
* LOCATIONS IMPACTED INCLUDE...
LONGDALE FURNACE...
IRON GATE...
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3778 7969 3785 7963 3789 7980 3776 7992
3780 7981
$$
062 follow-up statements
000
WWUS51 KRNK 312245
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 PM EDT WED MAY 31 2006
VAC005-312315-
/O.CON.KRNK.SV.W.0076.000000T0000Z-060531T2315Z/
ALLEGHANY VA-
642 PM EDT WED MAY 31 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR EASTERN ALLEGHANY COUNTY...
AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LONGDALE FURNACE...OR ABOUT 6 MILES EAST OF CLIFTON
FORGE CITY. THIS STORM WAS DRIFTING NORTHWEST AT 5 MPH.
IN ADDITION TO THE THREAT OF HAIL AND STRONG WINDS...THE STROM IS
PRODUCING TORRENTIAL RAINFALL. RAINFALL AMOUNTS OF TWO TO TWO AND A
HALF INCHES IN LESS THAN AN HOUR CAN BE EXPECTED FROM THIS STORM.
THIS WILL PRODUCE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3777 7968 3779 7966 3785 7963 3788 7980
3779 7986 3780 7981
$$
JJ000
WWUS51 KRNK 312313
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT WED MAY 31 2006
VAC005-312320-
/O.EXP.KRNK.SV.W.0076.000000T0000Z-060531T2315Z/
ALLEGHANY VA-
712 PM EDT WED MAY 31 2006
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALLEGHANY COUNTY
EXPIRES AT 715 PM EDT...
THE CLUSTER OF THUNDERSTORMS OVER EXTREME EASTERN ALLEGHANY COUNTY
IS WEAKENING AND DRIFTING INTO WESTERN ROCKBRIDGE COUNTY. THE STORMS
ARE STILL PRODUCING VERY HEAVY RAINFALL. RADAR INDICATES AMOUNTS UP
TO 3 INCHES MAY HAVE FALLEN IN THE PAST HOUR. MINOR FLOODING ALONG
BLUE SUCK CREEK AND PINEY MOUNTAIN BRANCH IS LIKELY. MOTORISTS
SHOULD WATCH FOR PONDING OF WATER ON THE ROADS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
HAIL UP TO DIME SIZE WAS REPORTED ALONG INTERSTATE 64 NEAR LONGDALE
FURNACE AT 653 PM EDT WITH THIS STORM.
LAT...LON 3777 7968 3779 7966 3785 7963 3788 7980
3779 7986 3780 7981
$$
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:09 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 31, 3:09 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 309 PM EDT WED MAY 31 2006 .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... MAIN CONCERN THRU THIS PERIOD IS THAT OF PRECIP CHANCES NEARLY EACH DAY. UPR RIDGE BEGINNING TO BREAK DOWN AS DEEPENING UPR TROF DROPS THRU THE NORTHERN PLAINS. OUTFLOW BOUNDARY FROM EARLIER CONVECTION CONTINUES TO PUSH SOUTHWEST THIS AFTN...WITH GOOD SUBSIDENCE IN ITS WAKE HELPING PREVENT ADDITIONAL CONVECTION FROM FIRING ACRS THE AREA. SUSPECT THIS WILL REMAIN THE CASE OVERNIGHT...WITH ONLY SCT ACTIVITY EXPECTED ACRS THE WEST WHERE DEVELOPING CONVECTION OVR NORTHEAST WEST VIRGINIA MAY SLIDE SOUTH EARLY ON TONIGHT...WITH JUST AN ISOLD STORM POSSIBLE ACRS THE RIDGES AS WELL. WITH CLEARING SKIES...SLACK FLOW...AND HIGH DEWPOINTS LINGERING (EVEN A BIT HIGHER THAN YESTERDAY)...EXPECT TO SEE AREAS OF FOG/HAZE ONCE AGAIN DEVELOP OVERNIGHT AND HAVE ADDED TO THE NEW GRIDS. UPR TROF DIGGING THRU THE NRN PLAINS THIS AFTN WILL HELP SHUNT THE RIDGE EVEN FARTHER SOUTH AND EAST OF THE AREA TOMORROW...WITH LEAD SHORTWAVE APPROACHING BY EARLY AFTN. WITH GOOD LEE TROUGHING DEVELOPING IN ADVANCE OF APPROACHING SYSTEM AND PLENTY OF INSOLATION EARLY ON...EXPECT CAP WILL HAVE LITTLE TROUBLE ERODING WITH ADDITIONAL CONVECTION BREAKING OUT BY EARLY AFTN. SHEAR REMAINS LIGHT SO ORGANIZED STORMS NOT AN ISSUE...BUT SIMILAR TO TODAY COULD SEE A PULSE STORM OR TWO ALONG WITH SOME HEAVY RAIN PRODUCERS WITH ANY CELLS THAT MIGHT GET ANCHORED ALONG THE TERRAIN. MAIN BRUNT OF UPR SYSTEM ARRIVES ON FRIDAY...SHOVING A COLD FRONT THRU THE REGION BY EVENING. THIS TIME AROUND...SHEAR APPEARS FAVORABLE FOR STORM ORGANIZATION WITH DEEP SHEAR ON THE ORDER OF 40 KTS...AND INSTABILITY SHOULD BE ENOUGH TO GET THINGS ROLLING FAIRLY EARLY. STEEPENING LAPSE RATES ALSO SUPPORT SEVERE CHANCES AND WILL ADD MENTION TO THE HWO. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... SYSTEM WILL EXIT QUICKLY BY EARLY SATURDAY...WITH DEEPENING UPR TROF MAKING A RETURN TO THE EASTERN CONUS AS WESTERN RIDGE AMPLIFIES CONSIDERABLY BY THE END OF THE WEEKEND. PROXIMITY OF COOL POOL TO THE AREA WILL PROVIDE NEARLY DAILY AFTN/EVENING SHOWER AND STORM CHANCES FOR MUCH OF THE AREA THROUGH WEDNESDAY WITH BEST CHANCES ACRS THE RIDGES GIVEN LOW LEVEL UPSLOPE FLOW DEVELOPING. COULD SEEE SOME HEAVY RAIN DURING THIS TIME WITH PWATS IN EXCESS OF ONE INCH AND SLACK LOW TO MID LEVEL FLOW AND SUBSEQUENT WEAK STEERING CURRENTS. COULD ALSO SEE SOME HAIL THREAT WITH RELATIVELY LOW FREEZING LEVELS/WBZ HEIGHTS AND STEEPENING LAPSE RATES. TEMPS THRU THE PERIOD LOOK TO RETURN TO NEAR NORMAL LEVELS...IN THE 70S OVR THE MOUNTAINS TO LOWER 80S OUT EAST. GFS DEPICTION OF CUTOFF SYSTEM ACRS THE SOUTHEAST LOOKS A BIT EXTREME...WITH A SOLUTION CLOSER TO THE MORE OPEN LOOK OF THE ECMWF PREFERRED. && .AVIATION... AN OUTFLOW BOUNDARY WENT ACROSS THE FCST AREA DURING THE MORNING WHICH HAS RESULTED IN A BKN BAND BAND OF TSRA OVER THE HIGHER MTN TRN JUST WEST OF A EKN-LWB-BLF-TNB LINE. THIS ACTIVITY WILL LIKELY PERSIST THROUGH THE AFTN/EVE. ELSEWHERE...COVERAGE WILL BE ISOLD...THUS WILL NOT INCLUDE IN THE TAFS. SUNSET SHOULD RESULT IN DEMISE OF MOST OF THE DEEP CONVECTION WITH THE MAIN CONCERN GOING INTO THE OVERNIGHT BEING FROM REDUCED VSBYS DUE TO LIGHT FOG AND HAZE. AIRPORTS THAT RECEIVED RAINFALL IN THE VCNTY (E.G. LYH AND LWB) MAY SEE A PD OF IFR/LIFR TOWARD DAYBREAK (GROUND FOG) DUE TO THE HIGHER MOISTURE CONTENT IN THE AIR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SHORT/LONG TERM...LAWRENCE AVIATION...PM
Hazardous weather outlook, May 31, 3:32 PM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 332 PM EDT WED MAY 31 2006 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-011200- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 332 PM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH LATE EVENING... PARTICULARLY OVER THE HIGHER TERRAIN. SEVERE WEATHER IS NOT EXPECTED...HOWEVER ALL THUNDERSTORMS CAN PRODUCE DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AFTERNOON. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED THUNDERSTORM MAY PRODUCE LARGE HAIL AND GUSTY WINDS. FRIDAY WILL FEATURE A BETTER CHANCE FOR WIDESPREAD THUNDERSTORMS AS A COLD FRONT MOVES THROUGH THE AREA. DEPENDING ON THE EVENTUAL TIMING OF THE FRONT...THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH LATE THURSDAY...BUT WILL BE POSSIBLE ON FRIDAY. NCZ003>006-019-020-VAZ032>035-043>047-058-059-011200- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 332 PM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON...BUT ARE NOT EXPECTED TO BECOME SEVERE. A MUCH BETTER CHANCE FOR THUNDERSTORMS WILL BE FOUND ON FRIDAY AS A COLD FRONT MOVES THROUGH THE REGION. SOME OF THE STORMS FRIDAY AFTERNOON AND EVENING WILL LIKELY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THURSDAY NIGHT...BUT MAY BE NEEDED ON FRIDAY. LAWRENCE
In the hours before
Special weather statement, May 31, 5:29 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 529 PM EDT WED MAY 31 2006 VAZ020-312230- BATH VA- 535 PM EDT WED MAY 31 2006 ...SCATTERED STRONG THUNDERSTORMS OVER BATH COUNTY... AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A COUPLE OF STRONG THUNDERSTORMS OVER NORTHEAST BATH COUNTY. THE STORMS WERE LOCATED BETWEEN WARM SPRINGS AND YOST...OR ABOUT 5 MILES SOUTH OF BURNSVILLE...MOVING SOUTHWEST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...WARM SPRINGS...AND NIMROD HALL BY 600 PM EDT...AND HOT SPRING AROUND 615 PM EDT. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...AND SMALL HAIL. IN ADDITION...EXPECT RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF IN ABOUT 30 MINUTES FROM THESE STORMS. THIS MAY PRODUCE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. JJ
Special weather statement, May 31, 6:02 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 602 PM EDT WED MAY 31 2006 VAZ035-046-047-312300- APPOMATTOX VA-BUCKINGHAM VA-AMHERST VA- 605 PM EDT WED MAY 31 2006 ...SCATTERED STRONG THUNDERSTORMS OVER BUCKINGHAM AND APPOMATTOX COUNTIES... AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR WINGINA IN BUCKINGHAM COUNTY...SOUTHWARD JUST EASY OF BENT CREEK...AND THROUGH THE TOWN OF APPOMATTOX. THESE STORMS WERE MOVING WEST AT 10 MPH. THE THE LINE OF STRONG THUNDERSTORM WILL BE NEAR...BENT CREEK AT 615 PM EDT...OAKVILLE AND NEW GLASGOW AT 650 PM EDT. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...AND SMALL HAIL. IN ADDITION...EXPECT RAINFALL AMOUNTS OF UP TO TWO INCHES IN ABOUT 30 MINUTES FROM THESE STORMS. THIS WILL LIKELY PRODUCE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. JJ
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.